Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 239, NWS Hastings, NE

July 17, 2010Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 17, 2010, 12:44 AM CDT for Osborne County, Smith County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2010, 12:44 AM CDT (05:44 UTC)
Expired
Jul 17, 2010, 1:30 AM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:29 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 17, 12:29 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SAT JUL 17 2010

.AVIATION...06Z TAF. MID LEVEL CLOUDS WILL INCREASE THIS MORNING
AT KGRI DUE TO THUNDERSTORMS WHICH HAVE DEVELOPED ACROSS THE AREA.
THE MID LEVEL CLOUDS SHOULD GRADUALLY DIMINISH AFTER
12Z...HOWEVER TIME CROSS SECTIONS SHOW INCREASING HIGH LEVEL
CLOUDS BY LATE MORNING. SOUTHEAST WINDS WILL CONTINUE THROUGH THE
EARLY MORNING BEFORE BECOMING SOUTH AFTER SUNRISE. WINDS MAY
BECOME A BIT GUSTY IN THE AFTERNOON...BUT THEY SHOULD AGAIN
SUBSIDE LATE IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1214 AM CDT SAT JUL 17 2010/

DISCUSSION...UPDATED THE FORECAST FOR TONIGHT AS THUNDERSTORMS
ERUPTED ALONG A NARROW CORRIDOR OF MOISTURE CONVERGENCE. THIS
CONVERGENCE...ALONG WITH HIGH PRECIPITAL WATER...THETA E
ADVECTION...STRONG MID-LEVEL INSTABILITY AND CONSIDERABLE
EFFECTIVE SHEAR WILL CONTINUE TO KEEP THUNDERSTORMS GOING FOR THE
NEXT SEVERAL HOURS. SOME STORMS COULD BE STRONG TO SEVERE WITH
LARGE HAIL AND STRONG GUSTY WINDS.

PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 16 2010/

SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT. PRIMARY
FORECAST CONCERN WILL CENTER AROUND THE EXTREME HEAT TOMORROW...AS
WELL AS THE SPORADIC THUNDERSTORM CHANCES THE NEXT TWO EVENINGS.

THE HOT MUGGY AIR HAS RETURNED TODAY WITH DEWPOINTS IN THE 70S
ACROSS THE CWA. AFTERNOON HEATING HAS RESULTED IN A VERY UNSTABLE
AIRMASS WITH MLCAPE VALUES OF AROUND 4000 J/KG. HOWEVER...FORCING
IS CURRENTLY VERY WEAK AND HENCE THERE IS NOT MUCH IN THE WAY OF A
FOCUSING MECHANISM FOR CONVECTIVE INITIATION. LOW TO MID LEVEL
LAPSE RATES ARE ALSO LESS THAN IMPRESSIVE. DIURNAL HEATING COULD
BE ENOUGH TO GENERATE A FEW ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS...BUT GIVEN THE LACK OF
FORCING DO NOT ANTICIPATE ANYTHING WIDESPREAD. LOW LEVEL JET WILL
INCREASE THIS EVENING INTO TONIGHT AND PROVIDE A FOCUS FOR
POSSIBLE NOCTURNAL THUNDERSTORMS...BUT EVEN THIS WILL BE A RATHER
WEAK SET UP. THEREFORE...WILL CONTINUE TO GO WITH LOW END CHANCE
POPS AT BEST FOR THIS MARGINAL SETUP. DEEP LAYER SHEER VALUES
AROUND 35 KTS IN COMBINATION WITH THE HIGH INSTABILITY WILL
SUPPORT THE POTENTIAL OF SEVERE CONVECTION SHOULD THUNDERSTORMS
DEVELOP.

THE STORY FOR MUCH OF TOMORROW WILL THEN TURN TO THE VERY HOT
CONDITIONS AS TEMPERATURES CLIMB INTO THE MID AND UPPER 90S ACROSS
NEBRASKA TO THE LOWER 100S OVER NORTH CENTRAL KANSAS. THE MOIST
BOUNDARY LAYER WILL REMAIN IN PLACE TOMORROW WITH DEWPOINTS ONCE
AGAIN IN THE 70S FOR MOST LOCATION. THE NET RESULT WITH BE HEAT
INDEX VALUES AROUND OR IN EXCESS OF 105 DEGREES. THEREFORE...A
HEAT ADVISORY WILL BE IN EFFECT FOR TOMORROW AFTERNOON.

A COLD FRONT WILL BE PRESSING SOUTHEAST THROUGH SOUTH DAKOTA AND
THE NEBRASKA SANDHILLS TOMORROW AFTERNOON. THIS WILL PROVE TO BE A
FOCUSING MECHANISM FOR LATE AFTERNOON AND EVENING THUNDERSTORMS.
THE EXCESSIVE HEAT AND HUMIDITY WILL MAKE FOR A VERY UNSTABLE
AIRMASS. HOWEVER...MID LEVEL TEMPERATURES WILL ALSO BE ON THE
INCREASE WITH A FAIRLY STRONG CAP EXPECTED ACROSS THE AREA.
THUNDERSTORMS WILL BE MOST LIKELY NORTHEAST OF OUR CWA WHERE THE
CAP IS WEAKER. DUE TO THE STRONG CAP...WILL CONTINUE TO ONLY CARRY
SLIGHT POPS AT THIS TIME FOR SATURDAY EVENING INTO SATURDAY NIGHT.

LONG TERM...STARTING 12Z SUNDAY. PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES  FOR PRECIPITATION AND CONTINUED WARM WEATHER. LONG
TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE SOUTHWESTERN CONUS
UPPER LEVEL RIDGE WILL WEAKEN SUNDAY AND MONDAY...ALLOWING FOR
NEARLY ZONAL FLOW OVER THE NORTHERN ONE HALF OF THE CONUS THROUGH
TUESDAY. STARTING WEDNESDAY THE UPPER LEVEL RIDGE WILL STRENGTHEN
OVER THE SOUTHEASTERN CONUS AS A TROUGH DIGS INTO THE WESTERN
CONUS. AS THE SOUTHEASTERN RIDGE BUILDS INTO OUR AREA THE JET
STREAM AXIS WILL ALSO PUSH NORTHWARD AWAY FROM THE AREA. PERIODIC
RAIN CHANCES WILL CONTINUE ACROSS THE AREA THROUGH TUESDAY NIGHT
AS MID LEVEL PERTURBATIONS AND OVERNIGHT LOW LEVEL JETS CONTINUE
IMPACTING THE REGION. THE OPERATIONAL GFS THEN INDICATES THE
PRECIPITATION CHANCES WILL BE RELEGATED TO OUR NORTH AS THE RIDGE
BUILDS IN BY MID NEXT WEEK...HOWEVER THE EC SUGGESTS A LINGERING
SURFACE BOUNDARY MAY STILL PROMOTE PRECIPITATION THROUGHOUT THE
EXTENDED. INHERITED FORECAST HAD DRY CONDITIONS AFTER TUESDAY AND
OTHER THAN SOME LINGERING PRECIP EARLY WEDNESDAY...WILL GO AHEAD
AND STAY THE COURSE BY KEEPING IT DRY WEDNESDAY ONWARD.

SOMEWHAT COOLER TEMPERATURES ARE STILL EXPECTED SUNDAY AS A FRONTAL
BOUNDARY CLEARS THE CWA...THUS PRESENTING A RELATIVELY COOLER AIR
MASS AND EASTERLY SURFACE WINDS. THE FRONTAL BOUNDARY IS THEN
EXPECTED TO LIFT BACK NORTH BEGINNING TUESDAY...THUS SIGNALING A
RETURN TO WARMER WEATHER TO FINISH OUT THE FORECAST PERIOD.
OBVIOUSLY IF THE EC SOLUTION VERIFIES...THUS KEEPING THE FRONTAL
BOUNDARY LINGERING ACROSS THE AREA THROUGH MID NEXT WEEK...THEN
SLIGHTLY COOLER TEMPERATURES WILL BE OBSERVED. HOWEVER...AS
MENTIONED BEFORE...WILL STAY WITH THE GFS SOLUTION AND KEEP THINGS
WARM AND DRY TO FINISH OUT THE FORECAST PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Jul 17, 12:29 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SAT JUL 17 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1229 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM LOUP
CITY TO HASTINGS TO SUPERIOR. COVERAGE OF THESE THUNDERSTORMS
SHOULD DIMINISH TOWARD SUNRISE. SOME STORMS COULD PRODUCE QUARTER
SIZED HAIL AND STRONG WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL TOP OUT FROM 105 TO 110 DEGREES FOR MUCH OF THE
OUTLOOK AREA SATURDAY AFTERNOON.

INTERMITTENT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
FROM LATE SATURDAY AFTERNOON THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jul 16, 11:31 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT FRI JUL 16 2010

NEZ084-170515-
FRANKLIN NE-
1131 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
1215 AM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF BLOOMINGTON...OR 27 MILES
SOUTHEAST OF HOLDREGE...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGTON...
  FRANKLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4026 9914 4029 9889 4000 9881 4000 9906
      4000 9911 4003 9911
TIME...MOT...LOC 0431Z 352DEG 12KT 4016 9900

JCB
Special weather statement, Jul 16, 11:46 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 PM CDT FRI JUL 16 2010

NEZ060-170530-
DAWSON NE-
1146 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWSON COUNTY UNTIL 1230
AM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EDDYVILLE...OR 12 MILES
NORTH OF LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OVERTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 242 AND 244.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4105 9970 4105 9967 4085 9941 4078 9942
      4068 9964 4096 9988
TIME...MOT...LOC 0446Z 327DEG 19KT 4093 9972

JCB
Special weather statement, Jul 16, 11:57 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT FRI JUL 16 2010

KSZ006-007-170545-
JEWELL KS-SMITH KS-
1157 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEWELL AND EASTERN SMITH
COUNTIES UNTIL 1245 AM CDT...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...OR 35 MILES NORTHWEST OF
BELOIT...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEBANON...
  ESBON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3981 9828 3959 9848 3980 9874 3993 9861
TIME...MOT...LOC 0458Z 304DEG 9KT 3981 9858

JCB
Local storm report, Jul 17, 12:19 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1219 AM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             8 N LEXINGTON           40.89N 99.74W
07/17/2010  E1.00 INCH       DAWSON             NE   STORM CHASER

            50 MILE PER HOUR WINDS ACCOMPANIED QUARTER SIZE HAIL.

&&

NWS
Special weather statement, Jul 17, 12:30 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CDT SAT JUL 17 2010

NEZ074-084-170615-
FRANKLIN NE-KEARNEY NE-
1230 AM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHWESTERN KEARNEY
COUNTIES UNTIL 115 AM CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF HILDRETH...OR 23 MILES
SOUTHEAST OF HOLDREGE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGTON...
  FRANKLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4039 9907 4038 9894 4011 9874 4006 9905
      4034 9918 4037 9917
TIME...MOT...LOC 0530Z 337DEG 13KT 4024 9900

JCB
Special weather statement, Jul 17, 12:41 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1241 AM CDT SAT JUL 17 2010

NEZ060-061-073-170630-
BUFFALO NE-DAWSON NE-PHELPS NE-
1241 AM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS...SOUTHEASTERN
DAWSON AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 130 AM CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OVERTON...OR 14 MILES EAST OF LEXINGTON...
MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELM CREEK...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 246 AND 264.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9919 4048 9953 4085 9964 4089 9937
TIME...MOT...LOC 0541Z 342DEG 17KT 4075 9946

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:31 PM CDTSpecial Weather StatementGIDFranklin44 min
Jul 16, 11:46 PM CDTSpecial Weather StatementGIDDawson44 min
Jul 17, 12:03 AM CDTSevere Thunderstorm WarningGIDFranklin42 min
Jul 17, 12:05 AM CDTSevere Thunderstorm WarningGIDDawson40 min
Jul 17, 12:30 AM CDTSpecial Weather StatementGIDFranklin45 min
Jul 17, 12:41 AM CDTSpecial Weather StatementGIDPhelps49 min
Jul 17, 1:15 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Kearney, Phelps45 min
Jul 17, 1:58 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps47 min
Jul 17, 2:27 AM CDTAreal Flood AdvisoryGIDPhelps6 hr
Jul 17, 2:39 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
Jul 17, 2:48 AM CDTAreal Flood AdvisoryGIDFranklin6 hr
Jul 17, 4:53 AM CDTAreal Flood AdvisoryGIDBuffalo3 hr
Jul 16, 11:57 PM CDTSpecial Weather StatementGIDSmith48 min
Jul 17, 1:23 AM CDTAreal Flood AdvisoryGIDJewell, Smith5 hr
Jul 17, 1:27 AM CDTSpecial Weather StatementGIDOsborne48 min
Jul 17, 2:31 AM CDTSpecial Weather StatementGIDSmith44 min
Jul 17, 3:22 AM CDTSevere Thunderstorm WarningGIDSmith38 min
Jul 17, 3:30 AM CDTSpecial Weather StatementGIDSmith45 min
Jul 17, 5:53 AM CDTFlash Flood WarningGIDOsborne, Smith3 hr
Jul 17, 6:49 AM CDTRiver Flood WarningGIDOsborne, Smith6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.